Treatment Guidelines from The Medical Letter
FROM
ISSUE
49
Pharmaceutical Drug Overdose
Subscribers: Log in to read full article.  Not a subscriber?  Subscribe or purchase article.

Every pharmaceutical drug is a dose-dependent poison. This article describes the clinical presentation and treatment of some dangerous overdoses commonly reported in adults.

REMOVAL FROM THE GASTROINTESTINAL TRACT

Removal of the drug from the gastrointestinal (GI) tract following ingestion prevents its absorption, decreasing systemic bioavailability. There is no evidence from controlled trials that any of these procedures improve clinical outcomes, and they all involve some risk.

Ipecac syrup, which has been used for decades to induce vomiting, is no longer recommended for routine use in emergency departments, and the American Academy of Pediatrics does not recommend stocking it at home. Adverse effects include protracted vomiting, diarrhea, lethargy, irritability/hyperactivity, fever, sweating and aspiration pneumonitis.1

Gastric lavage through ... more      

The Medical Letter is a subscriber-funded nonprofit organization that publishes critical appraisals of new prescription drugs and comparative reviews of drugs for common diseases.

Would you like to read the rest of this article?  Gain access below.

Subscribe
Subscriptions to The Medical Letter on Drugs and Therapeutics include:
  • Print version published and mailed biweekly (26 issues/year)
  • Unlimited online access to current and past issues (1988 - present)
  • Mobile App for iOS, Android, and Kindle Fire
  • FREE online per issue CME/CE
Purchase this article:
Title: Pharmaceutical Drug Overdose
Article code: 49a
 Electronic, downloadable article - $45
Gain access through your organization
Ask your librarian to consider an Institutional Subscription to The Medical Letter.
Recommend to your librarian